Jump to ContentJump to Main Navigation
Show Summary Details
More options …


International mathematical journal of analysis and its applications

CiteScore 2018: 0.72

SCImago Journal Rank (SJR) 2018: 0.363
Source Normalized Impact per Paper (SNIP) 2018: 0.530

Mathematical Citation Quotient (MCQ) 2018: 0.36

See all formats and pricing
More options …
Volume 29, Issue 4


A singular example for the Willmore flow

Simon Blatt
Published Online: 2009-12-04 | DOI: https://doi.org/10.1524/anly.2009.1017


In this article it will be proven that there are surfaces that become singular under the Willmore flow. For this purpose, we investigate the Willmore flow of radially symmetric immersions of the sphere using a blow-up construction due to E. Kuwert and R. Schätzle. It will be shown that in this situation the blow-up limit is a surface of revolution as well and is either a round sphere or consists of planes and catenoids. Furthermore, we give an estimate for the number of these planes and catenoids in terms of the Willmore energy of the initial surface. This will enable us to show that there are immersions of the sphere with a Willmore energy arbitrarily close to 8π that do not converge to a Willmore immersion under the Willmore flow. Either a small quantum of the curvature concentrates or the diameter of the surface does not stay bounded under the Willmore flow.

Keywords: Willmore flow; formation of singularities; blow-up analysis

About the article

* Correspondence address: Templergraben 55, 52062 Aachen, GERMANY,

Published Online: 2009-12-04

Published in Print: 2009-11-01

Citation Information: Analysis International mathematical journal of analysis and its applications, Volume 29, Issue 4, Pages 407–430, ISSN (Print) 0174-4747, DOI: https://doi.org/10.1524/anly.2009.1017.

Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Hans-Christoph Grunau
Milan Journal of Mathematics, 2009, Volume 77, Number 1, Page 171
John W. Barrett, Harald Garcke, and Robert Nürnberg
Journal of Computational Physics, 2018
Michael Kazhdan, Jake Solomon, and Mirela Ben-Chen
Computer Graphics Forum, 2012, Volume 31, Number 5, Page 1745

Comments (0)

Please log in or register to comment.
Log in